Skip to Main Content

++

Chapter 4: Disorders of Potassium Balance: Hypo- and Hyperkalemia

++
++
++

A 40-year-old man with HIV/AIDS admitted to the hospital with weakness. He had a recently diagnosed mycobacterial infection which is being treated. Current medications include tenofovir-emtricitabine plus raltegravir, isoniazid, rifampin, pyridoxine, and trimethoprim-sulfamethoxazole.

++

Laboratory studies include blood urea nitrogen (BUN) 15, creatinine 1.6, glucose 110, sodium 137, potassium 6.3, chloride 104, and bicarbonate 26. Discontinuation of which of the following medications is most likely to reduce his serum potassium concentration?

++
++
++

A. Rifampin

++
++

B. Trimethoprim-sulfamethoxazole

++
++

C. Pyridoxine

++
++

D. Tenofovir-emtricitabine

+
++

The answer is B. The trimethoprim component of trimethoprim-sulfamethoxazole locks the epithelial sodium channel (ENaC) in the distal tubule and thereby has an effect similar to triamterene or amiloride. This reduces Na reabsorption and the secretion of both protons and potassium by the kidney. The other medications do not directly affect potassium handling by the kidney.

++
++
++

A 50-year-old man is admitted for evaluation of weakness and palpitations. Two weeks ago pernicious anemia was diagnosed and he was begun on vitamin B12 injections 6 days ago. Now he has developed worsening diffuse weakness and palpitations. Examination shows him to be pale and anxious. Pulse is irregular. Bowel sounds are diminished. Deep tendon reflexes are markedly decreased.

++

His hematocrit has increased from 18 to 28 g%. Platelet count increased from 70,000 to 90,000. BUN was 15 mg% and creatinine was 1.1 mg%, which were both stable. Electrolytes 2 weeks ago: sodium 140, potassium 3.9, chloride 105, and bicarbonate 22. Electrolytes now: sodium 139, potassium 2.5, chloride 104, and bicarbonate 23. A urine potassium-to-creatinine ratio is 15 mEq/g. ECG shows frequent ventricular extrasystole and prominent U waves. Kidney, ureter, and bladder (KUB) X-ray shows dilated loops of the small intestine. Blood gas: pH 7.48, PCO2 32, PO2 is 100. Which of the following is the most likely cause of his acute hypokalemia?

++
++
++

A. Renal potassium wasting

++
++

B. Sequestration of potassium in small bowel fluid

++
++

C. Respiratory alkalosis

++
++

D. B12 administration

+
++

The answer is D. The rapid increase of RBC mass in response to vitamin B12 in patients with severe pernicious anemia markedly increases the mass of cells, which contain potassium. This shift of potassium from the ECF to the cytoplasm of red cells can generate hypokalemia.

++
++
++

A 76-year-old woman is admitted to the hospital after falling and fracturing her right hip. Following admission she undergoes a right hip replacement. She ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.